Medical questions & health advice by licensed doctors
"Could my allergy medication be giving me diarrhea?"
I started taking an over the counter allergy medicine so I don't sneeze and itch so much. Its been two weeks and now I have diarrhea. Is it from the allergy medicine? There's nothing on the label that says it is a side effect.
Diarrhea is unlikely to be a side effect of most medications that are used for allergies. In fact, many of them can have the opposite effect, although the majority of them tend to not interact with the bowels to any great degree. The nice thing about your current situation is that you can quickly test whether or not it is the medication by simply discontinuing the medication, or switching to another.
See a doctor who can help
Find a Gastroenterologists near you
Allergy medications are hardly vital to life, and there are many options available. This sort of "empiric" approach is often valuable when there is a limited number of variables that you are considering as the cause of your problem. That being said, if your diarrhea has continued for some time or is threatening your hydration status, you should speak with your doctor. You should also make sure to be very careful to wash your hands repeatedly, as most forms of diarrhea are very contagious. Good luck, and please do discuss this issue with your doctor soon.
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.